Opioid overdoses are a serious public health crisis, and they can happen to anyone. If you, or someone you know, use opioids, it’s important to have an opioid overdose kit on hand.

In this article, we’ll tell you everything you need to know about opioid overdose kits, including what they are, how to use them, and when to get one.

What Is an Opioid Overdose Kit?

An opioid overdose kit, or an opioid overdose prevention toolkit, is a medicine kit that contains the lifesaving medication naloxone (Narcan).

It can save someone’s life if they take too much opioid medication in a short amount of time. It’s especially useful for patients recovering from opioid addiction or OUD (opioid use disorder), since they’re more liable to opioid overdoses and relapse.

Naloxone in Opioid Overdose Kits

The naloxone in opioid overdose kits comes in one of two forms: prefilled nasal spray or injectable solution.

Naloxone nasal spray is delivered and absorbed through the nasal mucosal membranes and starts working within minutes.

The injectable form of naloxone is given intramuscularly (in a muscle) and starts working just as quickly.

How Does Naloxone Work?

Naloxone is an opioid antagonist, which means it binds to opioid receptors in the body and prevents them from being activated by opioids.

This keeps opioid drugs from causing unwanted side effects such as respiratory depression (slowed breathing), which can be fatal.

When to Use a Naloxone Kit: Signs of an Overdose

If you or someone you know uses opioid pain medication, it’s essential to learn the signs and symptoms of an opioid overdose.

You should act immediately if you’re carrying naloxone and see any of the following symptoms:

  • Pinpoint pupils (tiny constricted pupils)
  • Fading in and out of consciousness
  • Shallow, slow, or lack of breathing
  • Choking or gurgling
  • Limpness of the body
  • Cold, discolored, and clammy skin (especially around the lips and nails)

How to Use Opioid Overdose Kits

Naloxone doesn’t require any kind of medication training or special authorization. Anyone can administer naloxone to save a life or prevent a fatal overdose.

Injectable Naloxone

If your opioid overdose kit has the injectable form of naloxone, you can inject it into the upper thigh or upper arm right through the individual’s clothing.

Injectable naloxone comes in either a prefilled syringe or a separate vial and syringe. If you come across the latter, you’ll need to draw naloxone from the vial first before injecting it. There should be a label telling you how much to inject, but the dose is usually 1 mL of naloxone.

Naloxone Nasal Spray

In the case of nasal naloxone, all you need to do is spray the medication into the patient’s nostrils. Start with one nostril, and if there’s no response in 3-5 minutes, spray another dose into the other nostril.

The effects of both forms of naloxone should kick in within 2-3 minutes.

However, after administration, you should call an ambulance right away because the effects of naloxone are limited to 20-40 minutes. After that, the individual might go back to overdose.

While waiting for help, try to place the individual in the recovery position so their airways remain open.

Who Should Carry An Opioid Overdose Kit

According to the CDC (Centre for Disease Control and Prevention), other individuals are present in about 40% of opioid overdose deaths. This means that 40% of these deaths could have been prevented if a loved one or even a passing bystander had access to naloxone.

Here are a few examples of individuals who should carry naloxone kits:

  • Patients recovering from opioid addiction, drug abuse, or substance abuse disorders.
  • Relatives of individuals recovering from OUD.
  • Patients who are prescribed high-dose opioid medications (the equivalent of 50g of morphine or more per day).
  • Patients who take opioid pain medications and benzodiazepines simultaneously.
  • Individuals who use or have a personal history of using illicit opioids, like heroin and fentanyl.

Police officers, first responders, and emergency help providers also carry naloxone.

Conclusion

Opioid overdose can be fatal, but they are preventable if a naloxone kit is nearby.

Recovering from opioid addiction is no easy feat, but the first step is asking for help. Book an appointment with a certified telemedicine doctor from Curednation.com today to get started on your recovery journey.

Comments (0)

More Resources, to
help your Recovery

If you’re ready to take the first step on your road to recovery, we’re here for you. Please book an appointment with us today, and let’s get you back to where you want to be.
Certified, Proven and Private

Curednation: A Safe Space For Recovery

If you’re ready to take the first step on your road to recovery, we’re here for you. Please book an appointment with us today, and let’s get you back to where you want to be.